Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2009, 7:49 PM CDT for 4 counties in Minnesota. It was in force for 56 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 17, 2009, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Le Sueur County, MN, Rice County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:50 PM CDT | HAIL 0.75 | 3 Ne Waseca, MN | |
| Jun 17, 7:59 PM CDT | FUNNEL CLOUD | 3 E Waseca, MN | ROATATING WALL CLOUD. BETWEEN WASECA AND STEEL COUNTY LINE. |
| Jun 17, 8:02 PM CDT | HAIL 0.75 | 3 Sw Morristown, MN | |
| Jun 17, 8:02 PM CDT | TORNADO | 5 Ne Waseca, MN | |
| Jun 17, 8:03 PM CDT | TORNADO | 5 Ne Waseca, MN | DEBRIS IN THE AIR AND ON THE GROUND. |
| Jun 17, 8:05 PM CDT | HAIL 2.75 | 7 W Owatonna, MN | HAIL PHOTOGRAPHED AND MEASURED 2.75 INCHES ONE MILE NORTHEAST OF MERIDEN. |
| Jun 17, 8:10 PM CDT | TORNADO | 2 S Morristown, MN | |
| Jun 17, 8:13 PM CDT | FUNNEL CLOUD | 1 Ne Waseca, MN | ROTATING WALL CLOUD WITH MULTIPLE FUNNELS DROPPING AND GOING BACK INTO THE CLOUD. |
| Jun 17, 8:14 PM CDT | FUNNEL CLOUD | 1 Ne Waseca, MN | |
| Jun 17, 8:14 PM CDT | TORNADO | 1 E Waseca, MN | TOUCHED DOWN ON CLEAR LAKE THEN MOVED ONSHORE. TREE DOWN BUT NO PROPERTY DAMAGE. |
| Jun 17, 8:14 PM CDT | TORNADO | 1 Ne Waseca, MN | MULTIPLE VORTEX TORNADO. |
| Jun 17, 8:14 PM CDT | TORNADO | 2 S Morristown, MN | MULTIPLE VORTEX TORNADO. |
| Jun 17, 8:18 PM CDT | FUNNEL CLOUD | Owatonna, MN | ROTATING WALL CLOUD...MULTIPLE FUNNELLS...SOUTHEAST SIDE...HAVANA TOWNSHIP. |
| Jun 17, 8:25 PM CDT | HAIL 0.88 | Owatonna, MN | |
| Jun 17, 8:30 PM CDT | HAIL 0.88 | 4 Nw Waseca, MN | NEAR 390TH AVENUE AND 110TH STREET. |
| Jun 17, 8:37 PM CDT | HAIL 1.5 | Owatonna, MN | HAIL REPORTED ON EAST SIDE OF CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:01 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 12.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 180049 SVRMPX MNC079-131-147-161-180145- /O.NEW.KMPX.SV.W.0012.090618T0049Z-090618T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 749 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA... SOUTHWESTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA... NORTHEASTERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA... NORTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 845 PM CDT * AT 746 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF WATERVILLE...OR ABOUT 5 MILES NORTHWEST OF WASECA...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... MORRISTOWN... WARSAW... DEERFIELD... OWATONNA... MEDFORD... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. && LAT...LON 4428 9320 4408 9310 4408 9361 4425 9363 TIME...MOT...LOC 0049Z 260DEG 20KT 4414 9354 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:55 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 17, 5:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 PM CDT WED JUN 17 2009 00Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY LAST COUPLE HOURS. SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO 70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000 J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE. HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN. A WEAK SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS. WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE 50-60 KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES. SHOULD ALSO SEE SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY DRY WEEKEND. SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS. && .AVIATION.../00Z TAF ISSUANCE/ DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF SITES DURING THE PERIOD. MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW DAYS. A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES. AREA OF MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO AROUND 2 MILES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jun 17, 6:23 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 623 PM CDT WED JUN 17 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 623 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING. DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE... SEVERE THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW PRESSURE TROUGH MOVES OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 17, 7:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 W GENEVA 43.82N 93.31W
06/17/2009 FREEBORN MN LAW ENFORCEMENT
TROOPER REPORTED FUNNEL CLOSE TO GROUND WEST OF I-35 AND
GENEVA.
&&
CARLYONLocal storm report, Jun 17, 7:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 5 E FAIRMONT 43.64N 94.36W
06/17/2009 M0.75 INCH MARTIN MN TRAINED SPOTTER
&&
AJZLocal storm report, Jun 17, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 1 W GENEVA 43.82N 93.29W
06/17/2009 FREEBORN MN TRAINED SPOTTER
NEAR I-35 AND FREEBORN CR 35...ROTATING WALL CLOUD WITH
FUNNEL DROPPING TOWARDS THE GROUND.
&&
CARLYONLocal storm report, Jun 17, 7:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FUNNEL CLOUD 1 E WATERVILLE 44.22N 93.55W
06/17/2009 LE SUEUR MN TRAINED SPOTTER
ROTATING WALL CLOUD AND FUNNEL CLOUD.
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:12 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Martin, Waseca, Watonwan | 33 min |
| Jun 17, 7:14 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 31 min |
| Jun 17, 7:16 PM CDT | Tornado Warning | MPX | Freeborn, Steele | 44 min |
| Jun 17, 8:04 PM CDT | Tornado Warning | MPX | Rice, Steele, Waseca | 26 min |
| Jun 17, 8:24 PM CDT | Tornado Warning | MPX | Steele | 33 min |
| Jun 17, 9:22 PM CDT | Special Weather Statement | MPX | Goodhue | 113 min |
| Jun 17, 9:53 PM CDT | Special Weather Statement | MPX | Chisago, Dakota, Goodhue, Ramsey, Washington | 97 min |
| Jun 17, 10:48 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 42 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | MPX | Dakota | 52 min |
| Jun 17, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| Jun 18, 12:55 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 50 min |
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 55 min |
| Jun 18, 2:27 PM CDT | Tornado Warning | MPX | Douglas | 48 min |
| Jun 18, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 53 min |
| Jun 18, 2:54 PM CDT | Tornado Warning | MPX | Todd | 51 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | MPX | Stearns | 57 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 64 min |
| Jun 18, 3:48 PM CDT | Special Weather Statement | MPX | Todd | 57 min |
| Jun 18, 4:16 PM CDT | Special Weather Statement | MPX | Morrison | 59 min |
| Jun 18, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 43 min |
| Jun 18, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 62 min |
| Jun 18, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 56 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 58 min |
| Jun 18, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.